View Full Version : Flipping a coin on medication, benlysta in general
07-07-2012, 12:27 PM
IHi, I'm new to this site and pretty much new to online forums so please forgive me if I'm posting this in the wrong spot. I figure it's about time I get connected with others who are going thru the same thing. My family is as supportive as they can be but they still don't really understand. I am hoping for some thoughts on Benlysta. I have read alot of posts about it but I never seem to find anyone with bad experiences. I'm not here to bash but to see if anyone has experienced anything like I did. I started benlysta in March after trying several other drugs that didn't seem to help much. The day of and after my infusion were pretty rough but eased off after that and to my surprise it seemed as though my lupus symptoms were disappearing. As the days went by I felt less and less happier with anyone or anything, like I lived in a black and white picture. I was saying horrible things to my kids and didn't want to do anything. I woke up one morning and was thinking of ways I could kill myself, ways that would be easier on my family. I stopped myself and thought WHAT IS GOING ON! I've never felt that way! I wasn't in pain anymore and I could breath but I hated my life. I didn't go for my next infusion and within a couple days the pain returned but so did my joy and love of my life. I know it was the benlysta, my question is if anyone else has had a bad experience with it? My rheumy wants me to try it again but I am afraid it will happen again. Sorry for such a long first post ...
07-07-2012, 01:10 PM
Welcome to WHL. I don't have any experience with Benlysta, but I wanted to know if Depression and possible suicidal thoughts are listed as a possible side effect, as it is with so many others? It seems to me that your doc ought to investigate this and report it if it is the cause. Since it's such a new drug, I think that the docs need to be really vigilant and be sure to report any adverse reactions like yours.
I know that we have a few folks here who are using it, even a couple of them who are blogging about it. I'm sure that they will be along and will be able to give you much better input on this.
07-07-2012, 04:19 PM
Welcome to WHL. I have never taken Benlysta either. I am sorry, that you have had such a bad experience with it, it must have been very scary. I agree with Marla, your doctor should report your side effects to the pharma company, it is such a new drug and they need to know about ALL possible side effects.
I don't blame you, for not wanting to take it again.
Hopefully your doctor, can find a better fitting med for you.
07-08-2012, 02:41 PM
So sorry you had such a violent reaction to the benlysta infusion. What a terrifying experience. I am so glad you realized what caused it and didn't do your next treatment. I too would be leery of trying it again. On the Benlyta website, it lists this as one of the possible SEVERE side effects. It also states to tell your physician right away if you have this reaction www.benlysta.com/benlysta-side-effects.html I agree with you, I wouldn't take the risk again.
I have had 2 infusions thus far. I have experienced the common side effects of nausea, diarhea, horrible leg and arm bone pain, sore throat, dizziness and sleep like a zombie the first 5 days.
Best of luck to you and please hold your ground with your doctor - this is your body, your life, your decision.
07-10-2012, 07:02 AM
Thank you guys for your thoughts and suggestions :) Thank you Marla for the bloggers tip, I will look for those. I normally tolerate medicine well so even though I had read that depression /suicide could b a side effect I didn't think it would happen to me. For the most part I love my rheumy but we really seem to differ on this subject. He was quick to imply that my reaction was not a side effect but lupus showing up in my cns since I have had several migraines in recent months. He wants me to go on cymbalta along with the benlysta but I just can't seem to justify it at the time. I did however discuss my side effects with a clinical specialist from Benlysta who seemed much more concerned. Hugs to you all....
07-10-2012, 05:08 PM
welcome to whl family sorry you are having such a bad time with this drug different drugs react differently with each person hope you can sort this out soon.
While it is very important to watch for side effects from the meds please watch out for CNS issues also. They can make this disease much more difficult to treat and to deal with